Virginia, 2005Damaging Wind in Virginia, August 3, 2005
August 3, 2005 · NWS RNK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:20 PM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 1:20 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED AUG 3 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE
OVER TENNESSEE AND OHIO RIVER VALLEYS WITH RIDGE ALOFT BUILDING
SLOWLY EAST OUT OF THE CENTRAL PLAINS. LOWER ATMOSPHERE IS RUNNING
ABOUT 1 DEGREE C. WARMER THAN YESTERDAY...AND CURRENT AFTERNOON
TEMPERATURES ARE AVERAGING ABOUT 2 DEGREES F. WARMER THAN SAME TIME
YESTERDAY.
AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST
AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500
J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY
FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID
ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED
AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN
NATURE AND CONFINED MAINLY TO HIGHER TERRAIN ALONG AND WEST OF BLUE
RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO
OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT
AVAILABLE... THUNDERSTORM ACTIVITY SHOULD RAPIDLY DISSIPATE AROUND
SUNSET WITH LOSS OF SURFACE HEATING.
WEATHER ON THURSDAY SHOULD BE NEARLY IDENTICAL TO WEATHER OF
TODAY...WITH NO CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION.
ABUNDANT SUNSHINE SHOULD ASSURE THAT DAYTIME HIGHS ON THURSDAY EQUAL
THOSE OF TODAY...WITH READINGS REACHING INTO THE LOWER-MID 90S
ACROSS MUCH OF THE PIEDMONT...WITH UPPER 80S COMMON WEST OF THE BLUE
RIDGE...TRENDING DOWN INTO THE MIDDLE 80S IN THE GREENBRIER VALLEY
AND ELEVATIONS ABOVE 4000 FEET.
TEMPERATURES IN MID 90S WITH DEW POINTS IN THE UPPER 60S WILL RESULT
IN HEAT INDEX VALUES APPROACHING 100F...BUT SHY OF THE ADVISORY
CRITERIA OF 105F...SO NO ADVISORIES EXPECTED AT THIS TIME. WILL NEED
TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90S SURFACE
TEMPERATURES TO REALIZE ADVISORY CRITERIA.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
FOLLOWED HPC GRIDS WITH REGARD TO EXTENDED PERIOD. UPPER TROF
APPROACHES BY FRIDAY. FRONTAL BOUNDARY DROPS SOUTHWARD AND STALLS
ACROSS REGION THIS WEEKEND. NAM AND GFS DIFFER ON EVOLUTION AND
PLACEMENT OF THE FRONT. WENT CLOSE TO HPC TIMING WITH BOUNDARY WHICH
WAS A LITTLE SLOWER. KEPT THE GENERAL IDEA OF SCATTERED CONVECTION
FOR THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD
OVER WEST VIRGINIA BY 12Z WEDNESDAY. MADE A FEW MINOR ADJUSTMENTS IN
TEMPERATURES DURING THE PERIOD.
&&
.AVIATION...
NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY
IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED
THE PAST 24 HOURS.
WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR
NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK
OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY
NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING
ISOLATED THUNDERSTORMS SHOULD REMAIN OVER HIGHER TERRAIN...AND
THEREFORE NOT EXPECTED TO IMPACT ANY TAF SITE THROUGH TOMORROW.
DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE
RANGE AS EARLY AS 02Z AT LEWISBURG...DANVILLE...AND
LYNCHBURG...TRENDING DOWN TO INSTRUMENT FLIGHT RULES AT SAME
LOCATIONS IN 05-13Z TIMEFRAME. BRIEF RESTRICTION IN VISIBILITY
EXPECTED AT ROANOKE AND BLUEFIELD AN HOUR EITHER SIDE OF SUNRISE THU.
ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULES WITH
NO VISIBILITY OR CEILING RESTRICTION BY/SHORTLY AFTER 1330Z THU.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
DW/KK/DW
Hazardous weather outlook, Aug 3, 5:21 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT WED AUG 3 2005
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
621 AM EDT WED AUG 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 3, 3:16 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 SW VALLE CRUCIS 36.20N 81.81W
08/03/2005 1.75 INCH WATAUGA NC LAW ENFORCEMENT
&&
DSThunderstorm Wind, Giles
- When
- August 3, 6:25 PM EST
- Where
- Giles County, Mountain Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.350, -80.550
A severe thunderstorm produced damaging winds which downed trees at Mountain Lake during the evening of the 3rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, August 3, 2005$6.2 million · 2.25 in hail · 4 events
- Damaging Wind in Minnesota, August 3, 2005$100,000 · 69 kt wind · 1 event
- Flash Flood in Wyoming, August 3, 2005$85,000 · 1 event
- Flash Flood in Wyoming, August 3, 2005$73,000 · 1 event
- Lightning Strike in Wisconsin, August 3, 2005$60,000 · 1 event
- Hail and Damaging Wind in Massachusetts, August 3, 2005$25,000 · 2 in hail · 5 events
- Damaging Wind in South Dakota, August 3, 2005$30,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, August 3 to 4, 20052 in hail · 22 events
- Flash Flood and Hail in Texas, August 3 to 4, 2005$25,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Nebraska, August 3, 2005$11,000 · 1.75 in hail · 18 events
- Flash Flooding in South Dakota, August 3, 2005$20,000 · 2 events
- Damaging Wind in North Carolina, August 3, 2005$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471883.